Idaho, 2025Damaging Wind in Idaho, May 29, 2025
May 29, 2025 · NWS PIH · 1 event in 1 county or zone
A 60 mph thunderstorm outflow wind measured 9 miles east of Butte City.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 60 mph thunderstorm outflow wind measured 9 miles east of Butte City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 29, 4:36 PM MST, 34 minutes earlier. Its key messages:
- Isolated thunderstorms and scattered showers expected this afternoon and tonight in the upper Snake River highlands.
- Warming trend will lead to near-record high temperatures on Saturday.
- A low entering the intermountain west on Sunday night will bring strong cooling and precipitation.
Area forecast discussion, May 29, 4:36 PM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
536 PM MDT Thu May 29 2025
.KEY MESSAGES...
- Isolated thunderstorms and scattered showers expected this
afternoon and tonight in the upper Snake River highlands.
- Warming trend will lead to near-record high temperatures on
Saturday.
- A low entering the intermountain west on Sunday night will
bring strong cooling and precipitation.
&&
.SHORT TERM /THROUGH SUNDAY/...
Issued at 140 PM MDT Thu May 29 2025
This period will turn very dry and hot for this time of year
after this evening. Right now, convection is starting to pop
up in the upper Snake River highlands and especially just north
of the ID-MT border. Cells are tracking southeastward and so
expect cells to move into the forecast area, tracking as far
south as the Big Hole mountains. There should be a strong slow
down around 1800 MDT, with convection shutting off after
midnight. Not expecting any issues with convection or
precipitation again until Sun afternoon. Incoming low pressure
still could be a closed low with moderate amounts of
precipitation and convection, or an open wave bringing moderate
to strong wind and lighter amounts of precipitation with
convection. But not a great chance of experiencing precipitation
on Sun afternoon, with slight chances everywhere except in the
Bear Lake basin.
Temperatures will be the highlight of this period. Guidance is
still forecast record-tying afternoon highs on Sat for Pocatello
airport. North wind in the upper Snake River plain may linger
long enough to prevent records in Rexburg and Idaho Falls, but
it will be close. With a nearly cloudless sky, expect large
temperature swings from morning low to afternoon high. Border
line Heat Advisory criteria were being met in Challis-Ellis, and
Malta-Almo areas, but very limited in extent. Temperatures cool
down on Sun thanks to increasing cloud cover from the incoming
low.
Under the high pressure, wind will be light, then on Sun it
should get at least breezy for the Snake River plain and eastern
Magic Valley.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Issued at 140 PM MDT Thu May 29 2025
Today's theme for the long term forecast is: QPF whiplash.
Yesterday, the long term forecast looked cool and wet. While there
is still decent confidence in cooler (than Saturday) temperatures,
total moisture heading our way has significantly decreased. This is
main due to a change in models showing what is currently Tropical
Storm Alvin in the Eastern Pacific moving more eastward than
northeastward like they showed yesterday. The low they also showed
dropping south out of British Columbia is now more of a deep trough
instead of a closed low traveling almost directly over Eastern
Idaho. This has taken our forecast QPF totals of a widespread
quarter to half inch for valleys down to only a tenth of an inch and
our 1 to 1.25 inches in the mountains down to only a quarter to a
half inch. This is a significant drop, but we will really have to
watch and see how TS Alvin evolves and the direction it takes along
with the trough dropping out of Canada early next week and how
strong it will be. There is still agreement on a cool down with
highs falling into the low and mid 70s on Monday, mid to upper 60s
on Tuesday, and back into the low 70s by Wednesday. This isn't quite
as dramatic of a drop as what had been in the forecast (due to the
same changes mentioned above with respect to QPF), and models still
have quite the range in temperatures for Monday through Wednesday,
so we will continue to play the "wait and see" game for now. The
second half of the week looks warmer and drier at this point.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 535 PM MDT Thu May 29 2025
Still seeing some isolated showers and thunderstorms mainly
from around KIDA north towards the Montana border this
afternoon. KDIJ remains the most likely location to potentially
see a brief shower but it appears that they'll likely stay just
north. Could see some erratic and gusty winds over the next
hour or two with the light synoptic flow taking over thereafter.
Skies overnight and throughout the day should be mostly clear
keeping VFR in place. Precip chances look very low, if any,
regionwide tomorrow.
&&
.FIRE WEATHER...
Issued at 245 AM MDT Thu May 29 2025
Above normal temperatures and mostly dry conditions will
continue through the start of the weekend, with isolated showers
and thunderstorms possible this afternoon ahead of dry
conditions back regionwide for Friday and Saturday. Highs
through the weekend will be about 10-20 degrees above normal for
this time of year in the 70s/80s/90s. Temperatures will peak on
Saturday, with record warmth expected. Aside from some isolated
showers and storms today, hot and dry conditions will be the
overall trend with humidities each day across lower elevations
dropping to the teens/20s, possible even into the single digits
on Saturday. Our next system remains on track to move in late
Sunday into Monday with colder temperatures, scattered showers
and thunderstorms, and mountain snow showers above around 8000
feet through Tuesday and Wednesday. By Tuesday, highs will have
dropped from near record to record levels on Saturday to the
40s/50s/60s. Precipitation totals will come into focus over the
coming days as model guidance continues to struggle on exactly
how this ridge of high pressure ultimately breaks down and what
ends up replacing it but confidence remains high on cooler
temperatures.
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Messick
LONG TERM...AMM
AVIATION...McKaughan
FIRE WEATHER...MacKay
In the hours before
Special weather statement, May 29, 2:02 PM MST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Pocatello ID
302 PM MDT Thu May 29 2025
IDZ066-292145-
Centennial Mountains/Island Park ID-
302 PM MDT Thu May 29 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FREMONT COUNTY
THROUGH 345 PM MDT...
At 301 PM MDT, Doppler radar was tracking a strong thunderstorm over
Henrys Lake, moving east at 5 mph.
HAZARD...Wind gusts in excess of 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Henrys Lake, Island Park Village, Macks Inn, Big Springs, Targhee
Pass, Raynolds Pass, and Red Rock Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Henrys Lake, get out of the water and move indoors or
inside a vehicle. Strong winds will create rough chop.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4445 11121 4454 11150 4454 11146 4456 11151
4459 11152 4465 11150 4464 11150 4468 11147
4471 11149 4471 11142 4473 11140 4473 11132
4470 11129 4467 11127 4465 11128 4465 11125
4462 11122 4461 11124 4458 11123 4457 11118
TIME...MOT...LOC 2101Z 282DEG 6KT 4463 11141
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
13Special weather statement, May 29, 2:57 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Pocatello ID
357 PM MDT Thu May 29 2025
IDZ067-292230-
Beaverhead/Lemhi Highlands ID-
357 PM MDT Thu May 29 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CLARK COUNTY
THROUGH 430 PM MDT...
At 356 PM MDT, Doppler radar was tracking a strong thunderstorm
about 2 miles south of Dubois, moving east at 15 mph.
HAZARD...Wind gusts in excess of 35 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central Clark
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4407 11233 4415 11232 4417 11205 4406 11205
TIME...MOT...LOC 2156Z 272DEG 11KT 4411 11224
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...35 MPH
13Special weather statement, May 29, 3:00 PM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Pocatello ID
400 PM MDT Thu May 29 2025
IDZ066-292230-
Centennial Mountains/Island Park ID-
400 PM MDT Thu May 29 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL FREMONT COUNTY
THROUGH 430 PM MDT...
At 359 PM MDT, Doppler radar was tracking a strong thunderstorm over
Last Chance, or 18 miles south of Henrys Lake, moving east at 15 mph.
HAZARD...Wind gusts in excess of 35 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Ponds Lodge, Last Chance, Island Park Reservoir, and Harriman State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Island Park, get out of the water and move indoors or
inside a vehicle. Strong winds will create rough chop.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4432 11151 4446 11151 4446 11115 4423 11116
TIME...MOT...LOC 2159Z 272DEG 11KT 4438 11142
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...35 MPH
13Thunderstorm Wind, Butte
- When
- May 29, 5:10 PM MST to 5:25 PM MST
- Where
- Butte County, 14 mi ESE of Arco
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.553, -113.041
A 60 mph thunderstorm outflow wind measured 9 miles east of Butte City at the Dead Man Canyon mesonet site.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Wildfire in Florida, May 29, 20251 death · $15,000 · EF0 · 15 events
- Tornadoes and Flash Flooding in Texas, May 29, 2025$254,000 · EF1 · 27 events
- Tornado in Georgia, May 29, 20252 injured · EF2 · 1 event
- Flash Flooding and Hail in North Carolina, May 29, 2025$81,000 · 1 in hail · 26 events
- Damaging Wind in Florida, May 29, 2025$25,000 · 1 event
- Tornado and Damaging Winds in Alabama, May 29, 2025EF0 · 11 events
- Flood and Hail in South Carolina, May 29, 20251 in hail · 9 events
- Hail in Oklahoma, May 29, 20252 in hail · 8 events
- Hail and Strong Wind in Texas, May 29 to 30, 20253.5 in hail · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 29, 20256 events
- Flash Flooding in Georgia, May 29, 20255 events
- Damaging Winds in Florida, May 29 to 30, 2025$5,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269645.